Log in
AF Association
15,772 members18,773 posts

Osteoporosis and medication side effects

Evening lovelies. I have had lone paroxysmal Atrial Fibrillation for 11 years and well controlled with Flecainide. Have been on apixaban for over 2 years now as well. Last week I was diagnosed with osteoporosis. I have started on and also-3 which is Vit D and calcium. My GP is now taking guidance on prescribing a Bisphosphonate as potential side affects are gastrointestinal disturbances and/ or acid reflux along with Atrial Fibrillation. I have also had acid reflux for 10 years so a double whammy.

A Bisphosphonate is one of the best medications for osteoporosis but am worried about the potential side effects. As far as I can see it only causes new AF and can’t find anything to do with established or long term AF. Unless they are meaning AF per se.

Has anyone been diagnosed with osteoporosis, treated with a Bisphosphonate and if so did you have side effects and how did you cope.

Many thanks folks and now back to The Michael McIntyre show. xxx

19 Replies
oldestnewest

Not sure how helpful this will be, but ..... I took a biphosphonate (Alendronic acid) for osteopoeania several years ago for the required length of time (5 years?) and did not experience any of the known side effects. I think the important thing is probably to make sure that you follow the instructions for taking it. (ie remain in an upright position for at least 30 mins after taking it and before eating or drinking anything other than water - if I remember correctly), but then I have never suffered from acid reflux. This was quite some time before the diagnosis of PAF and I hadn't previously been aware of any link between the biphosphonate and AF. I think there's a gap of at least 5 years between my taking a biphosphonate and developing PAF so I'm not inclined to think the two are linked in my case.

You might find the National Osteoporosis Society a useful source of information as a newly diagnosed person. They (like the AF Association) publish lots of helpful information and they have a wonderful, free, helpline. I can't speak highly enough of them. The nurses on the helpline are very well informed (better than your average GP) and may well be able to answer any questions you may have about medication/AF/osteoporosis issues.

See here: nos.org.uk/

Their free helpline 0808 800 0035 (weekdays 9am- 5pm)

5 likes
Reply

Thanks Carole. I have been on their site but saw there was a bit of a row going on on the forum and decided to leave well alone. At the time the phone line was closed but I will call them tomorrow. I have been reading their literature. Will let you know how I get on. xxx

1 like
Reply

Sorry to hear their Forum put you off a bit. I haven't looked at that for years. I know the phone line is occasionally closed for training purposes, but do contact them as soon as you can. I can't speak highly enough of the nurses there - so well-informed and supportive. However, the questions I had were not as complex as yours so I hope they can help you. Do come back to let us know how you get on.

I see now that you have had several more helpful replies since I first posted - always lots of helpful people here too :-)

1 like
Reply

My wife has just had to come off Alendronic acid because it was bringing her out in a bad rash, so she's looking at a course of injections that is available as an alternative. That might be better for you as well

2 likes
Reply

Thanks Mike. Alendronic was the one my GP was looking but when he saw potential side effects decided he needed to take guidance. I have been looking at the intravenous ones too and they do reduce side effects. I believe there are 3. 1 isn’t suitable due to age and condition, another has the potential for AF and is listed in its known side effects and don’t know about 3rd.

Hopefully one will be found that won’t cause a problem. Don’t mind mild intestinal side effects as I can up my acid tablets but no way do I want my PAF disturbed.

I know I am being cautious and pleased GP is as well. Reading statistics it’s only so many in a couple of 1000 it affected on trials but was enough to be written up as a side effect. xxx

Reply

My friend has Oesteoporosis, she couldn't take the oral medication it upset her gut, so had the infusions (injections, three over a three year period), then read an article that being on this type of medication for more than a few years does more harm than good. She phoned the Oestroporosis Society, a group she has always praised and has joined on a lifelong membership, however they could not deny this was correct. Worth checking out how long this treatment should be taken.

1 like
Reply

Yes there is a time-limit on all these things. My wife's cousin took one that was far more regular injections for two years which is the most her consultant would allow, but it did restore about two-thirds of the bone loss.

1 like
Reply

Thank you. I will be calling them tomorrow. x

Reply

Hi! At the time I was diagnosed with AF I was on bisphosphonates. At the time, back in 2002, I was also working and prescribing them to my patients on a daily basis, with no idea that they are pro-arrhythmic drugs. I am convinced that it was my NSAID use (ADVIL PM), the Bonita, and the poor sleep and stress that created a perfect storm to set up the conditions for my AF. Personally, I would never take them again with AF.

The other issue is that for the entire time that I was on bisphosphonates my bone density did not improve. It wasn't until 3 years ago when I learned that dairy products actually leach calcium from bones that suddenly now my bone density is near normal.

Weight bearing exercise and calcium from no dairy sources are a great way to have healthy bones.

2 likes
Reply

Thanks for that. An added problem is that a few weeks ago I was put on hormone therapy for 5 years but this can affect the bones, hence having the DEXA scan. I am just worried if I can’t take bisophonates for the osteoporosis will the hormone therapy make it even worse? I already eat a healthy diet but going to look more carefully at foods that can help, along with exercise. I will be contacting the osteoporosis society too. xxx

Reply

If the hormone therapy is estrogen therapy, that is typically good for bones. But weight bearing exercise is super important. Don't be surprised if the osteoporosis society pushes the drugs over other options....

Reply

Thanks SRMgrandma. That is good to know. Yes the hormone is estrogen therapy. I was diagnosed late August with breast cancer that is estrogen +. The drug though is suppose to affect bone density so am worried it will make osteoporosis worse if I can’t take one of the drugs due to AF and Acid side effects. Would be interested to know how estrogen therapy is good for bones. Can you tell me please to point me in the direction to find out. Breast cancer all looks good though and caught early. Just don’t want the little bugger coming back! I start radiotherapy today. xxx

Reply

Sorry about the breast Ca diagnosis :-( So if you are estrogen receptor +, then it is not estrogen they are giving you, rather an estrogen antagonist. Are you taking Tamoxifen or a similar drug that falls into the category of aromatase inhibitor? Interestingly enough Tamoxifen does help to preserve bone density in post menopausal women, though as mentioned before, the calcium rich diet, weight bearing exercise, and supplementing with Vit D is a good idea. You may or may not find this article from the N.I.H. helpful :-) ncbi.nlm.nih.gov/pubmed/146...

Reply

Thank you. No chemo or tamoxifen as small lump caught early and no node involvement so just radiotherapy. Taking Anastrozole aromatase inhibitor. Just home from 1st session of radiotherapy. 1 down 14 more to go. xxx

1 like
Reply

I started Alendronic acid for Osteoporosis when I was suffering from PAF. It made no difference. I subsequently had successful ablation so no longer have AF, but am still on the Biphosphonates with no problems.

Peter

Reply

Thank you for that Peter and that is encouraging. Did you get any problems with Acid Reflux or heartburn etc? I’ve suffered with acid reflux for 10 years. I guess I am just plain greedy, lol. xxx

Reply

I am careful to follow the instructions, staying upright, taking with a full glass of water etc. I asked for, and got, the weekly single dose which makes it much easier. My stomach does feel a bit sore but that seems to resolve when I have breakfast an hour or so after taking. I am now three years in and only have two to go so am hopefully going to be able to stay the course. I had another DEXA scan which showed that things were slightly better so worth persevering.

Peter

Reply

Your posting is very interesting to me cos before I had Afib I was diagnosed with osteoporosis in my spine. Hadn’t noticed any symptoms & I am/was very sporty & lithe. It was found on a voluntary test for osteoporosis. Anyway, I took the tablets you mention & after a while I had loads of problems digestion wise. In the end I had an endoscopy & a colonoscopy too. All came back normal except they cpuld see I had gastritis & a slight hiatus hernia. Stopped the tablets and it all cleared up. About 6 months/a year afterwards I suddenly had Afib. Have had 2 ablations, the last 4 weeks ago was a3D mapping one which seems to have gone very well. Hope all goes well for you. Loads of luck.

Reply

I think it very important to take magnesium esp if you are taking calcium. You don’t want the calcium/magnesium to get out of balance. There is a wealth of information about it on the web.

Reply

You may also like...